Advertisement
YOU ARE HERE: LAT HomeCollectionsAthletes

One Doctor's Advice: Butazolidin Should Be Considered Dangerous

July 30, 1988

Concerning your article last Sunday dealing with the correlation between race-horse deaths and bleeding, we think it is important to refer to the medical literature concerning the use of Butazolidin.

Over 30 years ago, "Bute" as it is often referred to, was introduced and has gained popularity in veterinary and sports medicine. Many college and professional athletes are given Bute because of its ability to decrease inflammation and pain in injured joints faster than many other medications. What many athletes taking the drug are not told is the risk to their blood systems.

Butazolidin is one of the leading causes of drug-induced aplastic anemia, a life-threatening condition in which the body stops making necessary blood-cell components including those which prevent bleeding.

Race horse officials and those who treat these animals should look carefully into the overzealous use of this dangerous drug, as should any physician or athletic trainer who prescribes it.

RODNEY STETSON, M.D.

WILLIAM STETSON

Torrance

Advertisement
Los Angeles Times Articles
|
|
|